Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Flagstaff, AZ

November 27, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Nov 27, 2017, 3:10 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Nov 27, 2017, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2017, 3:10 AM MST (10:10 UTC)
In effect from
Nov 27, 2017, 11:00 AM MST
Expired
Nov 27, 2017, 5:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3264 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS85 KFGZ 271010
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
310 AM MST Mon Nov 27 2017

AZZ111-113-114-140-280000-
/O.NEW.KFGZ.FW.W.0014.171127T1800Z-171128T0000Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
310 AM MST Mon Nov 27 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF
NORTHEASTERN ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 5 PM MST
this afternoon. 

* AFFECTED AREA...a portion of northeastern Arizona, including 
  the Little Colorado River Valley in Navajo and Apache County, 
  the Hopi mesas, and the Chuska Mountains and Defiance Plateau.

* 20 FOOT WIND...southwest 25 to 30 MPH. Wind gusts up to 55 MPH.
  Very strong wind gusts up to 65 MPH from Winslow to Dilkon.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
1 follow-up statement
246 
WWUS85 KFGZ 272352
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
452 PM MST Mon Nov 27 2017

AZZ111-113-114-140-280100-
/O.EXP.KFGZ.FW.W.0014.000000T0000Z-171128T0000Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
452 PM MST Mon Nov 27 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR 
STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEASTERN 
ARIZONA...

Relative humidity levels are expected to continue to climb back
above critical levels this evening. Therefore the red flag 
warning will be allowed to expire at 5 pm.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Nov 26, 8:59 PM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Nov 26, 8:59 PM MST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
859 PM MST Sun Nov 26 2017

.SYNOPSIS...Expect fair weather tonight. Very strong southwest
winds will develop Monday as a cold front moves through the area.
Dry weather weather with much cooler temperatures are in store
from Tuesday through Friday. Next weekend looks cold and
unsettled with a chance of precipitation.

&&

.DISCUSSION...
A number of new record highs were set again today. This looks to
be the last day in the near future however, as cooling temps will
take place over the next several days. Tomorrow's very windy
forecast remains on track.

&&

.PREV DISCUSSION /306 PM MST/...
The forecast focus has been on tomorrows wind event and the
pattern change to cold and wet next weekend.

Expect fair weather across the northland this afternoon and
tonight. There is a cold front and upper low moving onshore
across northern California this afternoon. Progs in good agreement
moving this front quickly through northern Arizona Monday
afternoon and evening.

For Monday, very strong southwest winds are the story. We have
upgraded a few zones to a High wind Warning, including the towns
of Winslow, Cameron, Kayenta, Doney Park, and Flagstaff as cross
sections show 45-65 mph winds downsloping into these areas ahead
of the front Monday afternoon. The Wind Advisory continues for the
Yavapai county mountains and other areas along and north of the
Mogollon Rim. The front to bring a slight chance of rain and snow
showers to the high terrain along the Utah border late Monday.

Tuesday through Friday night - Dry weather is forecast for this
period. Max temperatures will be much cooler than the last few
days, but still around 5-10 degrees above normal. Operational
models move a shallow ridge aloft overhead on Tuesday. They then
develop a closed low and move it southwestward off of Baja CA
coast through Friday night. The Canadian and ECMWF progs do have
SW flow aloft here Wednesday with lots of mid and high level cloud
cover, GFS with light northwest flow and clear skies. Have split
the difference and gone with partly cloudy sky cover.

Next Saturday and Sunday - The operational and ensemble progs are
coming into better agreement showing a pattern change with a
cold longwave trough developing across the western U.S. It appears
the closed low to open and move across southern AZ Saturday. We
bumped up the chance of showers for Saturday following QPF output
from WPC.

Sunday (forecast day 7) could be the first taste of winter. A cold
front and upper low dropping southward along the west coast
Saturday form a large closed low over the desert southwest on
Sunday. The location of where the upper low center sets up and
cold frontal passage (CFP) timing vary, and the CFP could be
Sunday night. QPF panels for Sunday are wetter than Saturday. We
blended snow level from the ECMWF, GFS and Canadian models. The
yield for Sunday morning gave snow levels around 6000 ft on the
Kaibab Plateau, 7000 ft Flagstaff, 8000 ft White Mtns, and falling
through the day. Stay tuned.

&&

.AVIATION...For the 06Z package...Southwest winds will become
very strong on Monday, with gusts in excess of 55 mph possible
along an north of the Mogollon Rim. A slight chance of showers
will also develop across far northern AZ after 18Z Monday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A fast-moving trough will move across the Great
Basin, resulting in strong southwest winds and low relative
humidities on Monday. A few light showers are possible with the
passage of the trough / cold front Monday evening near the Utah
border. A period of critical fire weather conditions is possible
Monday afternoon across the Little Colorado River Valley and
portions of NE AZ where relative humidities will be lowest. Cooler
temperatures and lighter winds are expected on Tuesday.

Wednesday through Friday...Generally dry, breezy and cool weather
is expected through the remainder of next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...High Wind Warning from 11 AM to
6 PM MST Monday FOR AZZ007-012-013-015-039.

Wind Advisory from 11 AM to 6 PM MST Monday FOR AZZ004>006-
008>011-014-016-017-040.

&&

PUBLIC...KD/DL
AVIATION...KD
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Nov 26, 1:46 PM MST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
146 PM MST Sun Nov 26 2017

AZZ004>017-039-040-271200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
146 PM MST Sun Nov 26 2017

This Hazardous Weather Outlook is for portions of north central
Arizona...northeast Arizona and west central Arizona.

.DAY ONE...Tonight

Expect fair weather tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

On Monday, strong southwest winds are expected ahead of a cold
front moving through northern Arizona. A High Wind Warning has
been issued and the Wind Advisory remains in effect from 11 am to
6 pm Monday. Peak gusts to 55 to 65 mph are forecast. See
PHXNPWFGZ for additional details.

Much cooler temperatures and dry weather is expected from Monday
night through Friday night.

Next Saturday and Sunday, chances for colder, windy and wet
weather are increasing, with perhaps the first taste of winter
weather. Stay tuned.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

41

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.